Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 188, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2007, 9:08 PM CDT for Calhoun County, Iowa. It was in force for 52 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2007, 9:08 PM CDT (02:08 UTC)
- Expired
- Jul 3, 2007, 10:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Calhoun County, IA
The radar
The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 9:09 PM CDT | TORNADO | 4 Wnw Jolley, IA | |
| Jul 3, 9:15 PM CDT | TSTM WND DMG | Jolley, IA | TREES DOWN AND CROP DAMAGE NEAR JOLLEY. SOME TREES OVER HIGHWAY N24. FROM WHO-TV. |
| Jul 3, 9:22 PM CDT | TSTM WND DMG | 4 Ese Lytton, IA | TREE BRANCHES DOWN |
| Jul 3, 9:28 PM CDT | TSTM WND DMG | 1 N Yetter, IA | LARGE TREE DOWN. 2 FEET IN DIAMETER. TREE LIMBS BLOWN ACROSS YARD. |
| Jul 3, 9:30 PM CDT | TSTM WND GST 60 | 3 Nw Lake City, IA | TREE BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 3:59 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1974 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 040208
SVRDMX
IAC025-040300-
/O.NEW.KDMX.SV.W.0188.070704T0208Z-070704T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
908 PM CDT TUE JUL 3 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN WEST CENTRAL IOWA...
* UNTIL 1000 PM CDT
* AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTHWEST OF ROCKWELL
CITY...OR ABOUT 21 MILES SOUTHEAST OF STORM LAKE...AND MOVING
SOUTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MANSON AND LAKE CITY
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR NORTHERN IOWA.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4257 9447 4221 9442 4221 9486 4247 9486
4247 9491 4256 9492
$$
SMALL1 follow-up statement
000
WWUS53 KDMX 040233
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
932 PM CDT TUE JUL 3 2007
IAC025-040300-
/O.CON.KDMX.SV.W.0188.000000T0000Z-070704T0300Z/
CALHOUN IA-
932 PM CDT TUE JUL 3 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CALHOUN COUNTY...
AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LAKE CITY...OR
ABOUT 31 MILES SOUTHWEST OF FORT DODGE...MOVING SOUTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RINARD
AND LOHRVILLE
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
AT 930 PM...TRAINED SPOTTERS REPORTED 60 MPH WINDS AND TREE BRANCHES
DOWN 3 MILES NORTHWEST OF LAKE CITY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY
MORNING FOR NORTHERN IOWA.
LAT...LON 4257 9447 4221 9442 4221 9486 4247 9486
4247 9491 4256 9492
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:00 PM CDT, 8 minutes earlier.
Area forecast discussion, Jul 3, 9:00 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 900 PM CDT TUE JUL 3 2007 UPDATED AVIATION AND PUBLIC. .DISCUSSION... STRONGEST CONVECTION CONTINUES WEST WHERE CLUSTER HAS DEVELOPED AND SLOWLY DRIFTING SOUTH. INFLOW LIMITED AND CAP SLOWLY ERODING. THREAT OF SVR LESSENING...BUT WILL MAINTAIN WATCH SOUTH PORTIONS WHILE NORTHERN SECTIONS WILL BE MODIFIED. TEMPS OVN WILL REMAIN WARM WITH FRONT PASSING SOUTH TOWARD MORNING AND HAVE RAISED MINS A FEW DEGREES SOUTH PORTIONS. HAVE TRIMMED POPS AS WELL EAST AND SOUTH WITH THE EXCEPTION OF ONGOING TSRA WEST./REV .PREVIOUS DISCUSSION... ATTENTION FOR THIS FORECAST IS FOCUSED ON CONVECTIVE POTENTIAL TONIGHT THROUGH MID DAY WEDNESDAY. INITIAL THREAT WITH THE OUTFLOW BOUNDARY REMAINED NORTH OF THE CWA. INTERESTINGLY...A GRAVITY WAVE PUSHED ACROSS THE CWA AND DID TRY TO FIRE CONVECTION ALONG THE BOUNDARY BUT DESPITE THE 4000 CAPE ENVIRONMENT IN PLACE...THE STORMS WANED. MODELS ARE OF LITTLE HELP IN THE SHORT TERM AS THEY ARE OVER DOING PRECIP AND CONVECTION PROBABLY IN RESPONSE TO THE HIGH CAPE. SAT IMAGERY TELLS A BETTER STORY WITH CU DEVELOPING ALONG AN OLD BOUNDARY FROM SIOUX CITY TO YANKTON. AN MCV TO THE NW WL...BASED ON MOVEMENT IN SAT TRENDS...ENCOUNTER THIS OLD BOUNDARY THIS EVENING AND FIRE STORMS ALONG IT. STORMS SHOULD ENTER THE NW CWA BETWEEN 00Z-02Z. FROM THAT POINT ON IT SHOULD BE AN ACTIVE NIGHT WITH STORMS PUSHING ACROSS THE CWA AND ONGOING IN THE MORNING WITH FOCUS ALONG A COLD FRONT THAT WILL SINK SOUTHEAST THROUGH MID DAY WEDNESDAY. SEVERE POTENTIAL FOR THIS EVENT WILL LIKELY BE NORTH OF HIGHWAY 30 LATER THIS EVENING. HIGH CAPE AND LOW SHEAR ENVIRONMENT LEANS TOWARD LARGE HAIL AND DAMAGING WIND. CONVECTION OVER MN THAT HAD FIRED ALONG A LEAD PIECE OF THE SHORTWAVE THIS AFTERNOON EXHIBITED A BOWING STRUCTURE SO I WOULD NOT BE SURPRISED TO SEE WIND SPEEDS IN EXCESS OF 70 MPH. SIMILAR EVENT FOR WEDNESDAY ONLY OVER THE SOUTHEASTERN THIRD OF THE CWA. THE FRONT IS PROGGED TO BE SOUTH OF THE CWA AFT 21Z BUT FLOW IS WEAK SO I DONT EXPECT TO SEE DIMINISHING POPS UNTIL 00Z. BEYOND WEDNESDAY...A TRANQUIL WEATHER PATTERN IS ON TAP. TEMPS WILL RECOVER BY FRIDAY WITH 90 DEGREE READINGS IN THE FORECAST FOR THE WEEKEND. THE NEXT SYSTEM STILL LOOKS TO AFFECT THE CWA MAINLY SUNDAY NIGHT THROUGH MONDAY NIGHT. A FAIRLY SIGNIFICANT COLD FRONT WILL SETTLE ACROSS THE UPPER MIDWEST AND BE THE FOCUS FOR LATE DAY CONVECTION ON DAY 5 AND 6. THE FRONT IS EXPECTED TO STALL SOUTH OF THE CWA MONDAY NIGHT AND TUESDAY SO THIS FAR OUT I KEPT CHANCE POPS OVER THE SOUTHERN HALF FOR TUESDAY. LATER RUNS WILL ALLOW FOR REFINEMENT. TEMPS ON TRACK SO LITTLE ADJUSTMENTS NEEDED THERE. && .AVIATION...04/00Z SCT CONVECTION CONTINUES ALONG COLD FRONT SLOWLY WORKING SOUTH INTO STATE TNT. WDLY SCT TSRA WL CONT MOST RTES OVN WITH FAVORED SECTOR WEST THIRD WHERE CURRENT STRONGER CLUSTER OF STORMS REMAINS. MOST CIGS TO REMAIN VFR WITH XCEPTION WEST TAFS/RTES WHERE CIGS MAY BRIEFLY DROP TO MVFR CONDITIONS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...FAB SHORT TERM/AVIATION...REV
Hazardous weather outlook, Jul 3, 3:29 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 329 PM CDT TUE JUL 3 2007 IAZ004>007-015>017-023>028-033>039-044>050-042030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 329 PM CDT TUE JUL 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN IOWA THIS EVENING AND THEN MOVE SOUTHEAST THROUGH THE EVENING INTO TONIGHT. INITIALLY...LARGE HAIL...DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES ARE POSSIBLE NORTH OF HIGHWAY 20. AS THE EVENING PROGRESSES...THE SEVERE WEATHER THREAT WILL SLOWLY DECREASE WITH ISOLATED LARGE HAIL AND DAMAGING WINDS REMAINING POSSIBLE UNTIL AFTER MIDNIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...BUT WIDESPREAD FLASH FLOOD PROBLEMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY MORNING...BUT THE STORMS SHOULD BE BELOW SEVERE LIMITS. THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY TO TELL IF THERE IS A SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE NORTH OF HIGHWAY 20 THIS EVENING. SPOTTER ACTIVATION IS POSSIBLE SOUTH OF HIGHWAY 20 BY LATE EVENING INTO TONIGHT. IAZ057>062-070>075-081>086-092>097-042030- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 329 PM CDT TUE JUL 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS MAY LINGER INTO WEDNESDAY MORNING...WITH THUNDERSTORMS EXPECTED TO INCREASE IN COVERAGE OR REDEVELOP WEDNESDAY AFTERNOON SOUTH OF I80 IN SOUTH CENTRAL IOWA. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM THESE STORMS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE STORMS SHOULD MOVE SOUTH OF THE AREA WEDNESDAY NIGHT. THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY TO TELL IF THERE IS A SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND WEDNESDAY AFTERNOON. ALBRECHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 43 min |
| Jul 3, 9:22 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 38 min |
| Jul 3, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 45 min |
| Jul 3, 10:05 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Guthrie | 40 min |
| Jul 3, 11:28 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 47 min |
| Jul 4, 4:55 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.